MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER; NRY
Catalog Number RED62SKIT
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Vasoconstriction (2126)
Date of Event 02/17/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right internal carotid artery (ica) and the right middle cerebral artery (mca) using a penumbra system red72 reperfusion catheter (red72), penumbra system red 62 reperfusion catheter (red62), neuron max 6f 088 long sheath (neuron max), and penumbra system 3max reperfusion catheter (3maxc).During the procedure, the physician advanced the red72 over a 3maxc and guidewire through a neuron max and into the m1 segment of the mca.The 3maxc was then removed and the physician made a total of five passes using the red72.The red72 was then removed, and it was reported that vasospasm in the right ica was noted.The vasospasm was treated with 10 mg of verapamil over one minute span into the right ica.The physician performed repeated angiography of the right carotid circulation that revealed interval worsening of irregularity within the right m1 segment.Subsequently, the physician made two passes in the right mca and right m2 segment using the red62; however, the m1 and m2 segment would intermittently reocclude.The physician then administered 10 mg of verapamil into the right m1 segment over one minute span that resulted in stable appearance of the right mca territory with occlusion of an m2 branch.An additional pass was made using the red62 with improvement in filling defect within the right m1 segment and flow limiting occlusion within the anterior right m2.The red62 was retracted back to the arterial access site and a final angiography was performed that revealed recanalization of the right m1 segment and posterior right m2 division with flow limiting occlusion within the anterior right m2 segment.The red62 was then removed.The vasospasm was reported to be a non-serious adverse event with a probable relationship to the penumbra system and index procedure.The following day, a magnetic resonance (mr) imaging revealed minimal petechial hemorrhage.The event was considered resolved the same day.On 23-feb-2023, the patient was discharged to a skilled nursing facility.The petechial hemorrhage was reported to be a non-serious adverse event with a possible relationship to the penumbra system and index procedure.
 
Additional Manufacturer Narrative
Vasospasm and intracranial hemorrhage are included as possible complications in the instructions for use (ifu) for the penumbra system.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.The product was not returned for evaluation.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.This report is associated with mfr report number: 1.3005168196-2023-00111.
 
Additional Manufacturer Narrative
Corrected data: please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2023-00112.1.Section h.Box 1.Type of reportable event.Additional info: sections are being updated based on additional information provided by the penumbra clinical team on 23 march 23.Vasospasm and intracranial hemorrhage are included as possible complications in the instructions for use (ifu) for the penumbra system.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.The product was not returned for evaluation.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2023-00111.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right internal carotid artery (ica) and the right middle cerebral artery (mca) using a penumbra system red72 reperfusion catheter (red72), penumbra system red 62 reperfusion catheter (red62), neuron max 6f 088 long sheath (neuron max), and penumbra system 3max reperfusion catheter (3maxc).During the procedure, the physician advanced the red72 over a 3maxc and guidewire through a neuron max and into the m1 segment of the mca.The 3maxc was then removed and the physician made a total of five passes using the red72.The red72 was then removed, and it was reported that vasospasm in the right ica was noted.The vasospasm was treated with 10 mg of verapamil over one minute span into the right ica.The physician performed repeated angiography of the right carotid circulation that revealed interval worsening of irregularity within the right m1 segment.Subsequently, the physician made two passes in the right mca and right m2 segment using the red62; however, the m1 and m2 segment would intermittently reocclude.The physician then administered 10 mg of verapamil into the right m1 segment over one minute span that resulted in stable appearance of the right mca territory with occlusion of an m2 branch.An additional pass was made using the red62 with improvement in filling defect within the right m1 segment and flow limiting occlusion within the anterior right m2.The red62 was retracted back to the arterial access site and a final angiography was performed that revealed recanalization of the right m1 segment and posterior right m2 division with flow limiting occlusion within the anterior right m2 segment.The red62 was then removed.The vasospasm was reported to be an adverse event with a probable relationship to the penumbra system and index procedure.The following day, a magnetic resonance (mr) imaging revealed minimal petechial hemorrhage.The event was considered resolved the same day.On 23-feb-2023, the patient was discharged to a skilled nursing facility.The petechial hemorrhage was reported to be an adverse event with a possible relationship to the penumbra system and index procedure.On 19-sep-2024, additional information was received indicating that the cec chair adjudicated the petechial hemorrhage to be an adverse event with a possible relationship to the index stroke and the index procedure and is unrelated to the penumbra system.
 
Additional Manufacturer Narrative
Please note that the following section was updated based on additional information provided by the penumbra clinical team: 1.Section b.Box 5.Describe event or problem please note that the following section was incorrectly reported on the follow-up mfr report # 1 and is being corrected on this follow-up mfr report # 2: 1.Section d.Box 4.Unique identifier this report is associated with mfr report number: 1.3005168196-2023-00111 h3 other text : placeholder.

Brand Name
PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16573128
Report Number3005168196-2023-00112
Device Sequence Number6117665
Product Code NRY
UDI-Device Identifier00815948023536
UDI-Public00815948023536
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K203440
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/18/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/02/2025
Device Catalogue NumberRED62SKIT
Device Lot NumberF00002455
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/21/2023
Supplement Date Received by Manufacturer03/23/2023
09/19/2024
Initial Report FDA Received Date03/20/2023
Supplement Report FDA Received Date08/02/2023
10/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown
Date Report Sent to FDA01/01/2005